Tennessee, 2006

Hail in Tennessee, March 31, 2006

March 31, 2006 · NWS MEG · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$950
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 3:15 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 31, 3:15 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CST FRI MAR 31 2006

.DISCUSSION...

SCATTERED SHOWS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
DURING THE HEATING. ATMOSPHERE IS WEAKLEY CAPED AND MODERATE
INSTABILITY WITH CAPES AROUND 1000-1500 J/KG ARE OVER THE REGION.
A WEAK SURFACE COLD FRONT EXTENDS FROM NEAR POPLAR BLUFF MISSOURI
TO NEAR FORT SMITH ARKANSAS. STORMS HAVE BEEN SOMEWHAT STRONGER
NEAR THE FRONT WHERE WEAK LARGE SCALE FORCING ASSOCIATED WITH THE
FRONT HAS AIDED THE CONVECTION. THE FRONT IS EXPECTED TO STALL
OUT OVER THE REGION THIS EVENING AND BECOME ORIENTED WEST/EAST.
THERE REMAINS A SLIGHT RISK FOR SEVERE WEATHER OVER THE REGION
WITH THE MAIN THREAT BEING LARGE HAIL. LOW LEVEL SHEAR
VALUES ARE SOMEWHAT IMPRESSIVE (0-1KM HELICITY BETWEEN 100-150
M2/S2) AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREAL
COVERAGE SHOULD DIMINISH LATER THIS EVENING AS THE HEATING OF THE
DAY IS LOST. HOWEVER THE THREAT FOR CONVECTION WILL PERSIST AS
LONG AS THE FRONT IS AROUND. 18Z NAM ALONG WITH AFTERNOON TRENDS
WHICH SUGGESTS A CONTINUED SLOW SOUTHEASTWARDPROGRESSIONN OF THE
FRONT. AS A RESULT AM COMPELLED TO CONTINUE CHANCES ALL NIGHT OVER
THE ENTIRE REGION. ONGOING SATELLITE TRENDS INDICATE PARTLY CLOUDY
CONDITIONS TONIGHT AND HAVE LOWERED FORECAST TEMPS TO NEAR
GUIDANCE DUE TO LESSER THAN ANTICIPATED CLOUD COVER.

THE FRONT SHOULD STALL NEAR THE TN/MS BORDER TOMORROW. CHANCES OF
THUNDERSTORMS WILL CONTINUE ONCE AGAIN TOMORROW...MAINLY AHEAD OF
THE FRONT IN THE WARM SECTOR. EXPECTING PARTLY CLOUDY CONDITIONS
ONCE AGAIN AND HAVE BUMPED UP HIGHS INTO THE UPPER 70S. THE FRONT
SHOULD SURGE NORTHWARD AS A WARM FRONT SATURDAY NIGHT THUS
CONTINUING SLIGHT CHANCES. ON SUNDAY...A PAIR OF SHORTWAVE THROUGHS
AND ANOTHER COLD FRONT WILL INFRINGE UPON THE REGION. THE INITIAL
SHORTWAVE IS EXPECTED TO MOVE THROUGH DURING THE MORNING HOWEVER
IT IS EXPECTED TO OUTRUN THE SURFACE COLD FRONT. SO EXPECT
CONVECTION TO WEAKEN AS IT APPROACHES THE AREA. BY LATE SUNDAY
AFTERNOON AND ESPECIALLY SUNDAY EVENING...THE SECOND SHORTWAVE IS
EXPECTED TO PHASE WITH THE COLD FRONT. THIS WILL BRING A MUCH
BETTER CHANCE FOR STORMS TO THE REGION. GOOD INSTABILITY IS
EXPECTED TO BE IN PLACE WITH CAPES NEARING 2000J/KG AND 0-1KM
HELICITY IS GREATER THAN 200 M2/S2. THIS FRONT LOOKS LIKE THE
BETTER CHANCES FOR SEVERE WEATHER OVER THE WEEKEND. CONTINUE POPS
INTO MONDAY DUE TO TIMING UNCERTAINTIES.

UPPER RIDGE AND ASSOCIATED HIGH PRESSURE SHOULD RESULT IN DRY
CONDITIONS THROUGH END WEEK. THEN ANOTHER UPPER TROUGH AND COLD
FRONT WILL ARRIVE RESULTING IN MORE CHANCES FOR THUNDERSTORMS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Mar 31, 3:34 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CST FRI MAR 31 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 PM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE ENTIRE
MIDSOUTH. A COLD FRONT IS SLOWLY MOVING THROUGH NORTHEAST ARKANSAS
AND IS EXPECTED TO STALL OUT ALONG THE TENNESSEE AND MISSISSIPPI
BORDER TOWARDS MORNING. AS THE FRONT MOVES THROUGH THE
REGION...THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IS POSSIBLE MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND COLD FRONT WILL MOVE INTO THE MIDSOUTH BEGINNING LATE
SUNDAY AFTERNOON THROUGH MONDAY MORNING. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND OUT AHEAD OF THE FRONT. SOME
THUNDERSTORMS MAY BE SEVERE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE PASS ALONG ALL SEVERE WEATHER REPORTS THIS EVENING TO THE
NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN
LATE SUNDAY AFTERNOON THROUGH MONDAY MORNING.

VALLE

In the hours before

Local storm report, Mar 31, 2:36 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
236 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 NE STRAWBERRY         36.02N 91.26W
03/31/2006  E1.00 INCH       LAWRENCE           AR   LAW ENFORCEMENT

            ARKANSAS STATE TROOPER REPORTED NICKEL TO QUARTER SIZED
            HAIL ON HIGHWAY 25 BETWEEN STRAWBERRY AND LYNN.

0228 PM     HAIL             2 SW LYNN               35.99N 91.28W
03/31/2006  E1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED ON HWY 25

&&

MRM

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Obion

When
March 31, 3:41 PM CST to 3:45 PM CST
Where
Obion County, Hornbeak
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.333, -89.300

Hail, Weakley

When
March 31, 4:32 PM CST to 4:40 PM CST
Where
Weakley County, 2 mi S of Dresden
Measured
1.75 in hail
Property damage
$850
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -88.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496583, 5496584.